Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

May 7, 2024Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2024, 7:17 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 7:17 PM CDT (00:17 UTC)
Expired
May 7, 2024, 8:00 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jo Daviess County, IL, Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 112 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:26 PM CDTHAIL 0.54 Nne Stockton, ILHalf inch hail and measured gust up to 34 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KDVN 080017
SVRDVN
ILC085-177-080100-
/O.NEW.KDVN.SV.W.0113.240508T0017Z-240508T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
717 PM CDT Tue May 7 2024

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jo Daviess County in northwestern Illinois...
  Northern Stephenson County in northwestern Illinois...

* Until 800 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located over Waddams
  Grove, or 17 miles northwest of Freeport, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lena, Stockton, Warren, Cedarville, Davis, Dakota, Winslow, Rock
  City, Nora, Buena Vista, Rock Grove, Oneco, Orangeville, Damascus,
  Lake Le-Aqua-
  na State Park, Mc Connell, Scioto Mills, Winneshiek, Apple River
  Canyon State Park, and Waddams Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4250 8940 4235 8940 4232 9010 4250 9006
      4251 9001
TIME...MOT...LOC 0016Z 259DEG 34KT 4241 8993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Speck
2 follow-up statements
713 
WWUS53 KDVN 080032
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT Tue May 7 2024

ILC085-080041-
/O.CAN.KDVN.SV.W.0113.000000T0000Z-240508T0100Z/
Jo Daviess IL-
732 PM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JO DAVIESS COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4250 8940 4235 8940 4233 8992 4251 8992
TIME...MOT...LOC 0031Z 258DEG 33KT 4243 8977 

$$

ILC177-080100-
/O.CON.KDVN.SV.W.0113.000000T0000Z-240508T0100Z/
Stephenson IL-
732 PM CDT Tue May 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN STEPHENSON COUNTY...

At 731 PM CDT, a severe thunderstorm was located over Mc Connell, or
11 miles northwest of Freeport, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lena, Cedarville, Davis, Dakota, Winslow, Rock City, Buena Vista,
Rock Grove, Oneco, Orangeville, Waddams Grove, Red Oak, Damascus,
Lake Le-Aqua-
na State Park, Mc Connell, Afolkey, Scioto Mills, Winneshiek, Dakota
Dornink Airport, and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4250 8940 4235 8940 4233 8992 4251 8992
TIME...MOT...LOC 0031Z 258DEG 33KT 4243 8977 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Speck
971 
WWUS53 KDVN 080055
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
755 PM CDT Tue May 7 2024

ILC177-080105-
/O.EXP.KDVN.SV.W.0113.000000T0000Z-240508T0100Z/
Stephenson IL-
755 PM CDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEPHENSON COUNTY
WILL EXPIRE AT 800 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4250 8940 4235 8940 4233 8992 4251 8992
TIME...MOT...LOC 0055Z 259DEG 34KT 4247 8947 

$$

Speck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:23 PM CDT, 54 minutes earlier. Its key messages:

  • There is a marginal or level 1 out of 5 risk for severe storms on Wednesday.
  • An active pattern continues through early next week with chances of showers and storms every 24 to 36 hours.
  • Below normal temperatures are expected Thursday through Saturday with a warming trend starting early next week.
Area forecast discussion, May 7, 6:23 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 PM CDT Tue May 7 2024

.KEY MESSAGES...

- There is a marginal or level 1 out of 5 risk for severe
  storms on Wednesday.

- An active pattern continues through early next week with
  chances of showers and storms every 24 to 36 hours.

- Below normal temperatures are expected Thursday through Saturday
  with a warming trend starting early next week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 209 PM CDT Tue May 7 2024

Eastern Iowa, northwest Illinois, and far northeast Missouri sit
in the clear air ahead of a cold front that will move across the
area this afternoon. A prefrontal wind shift to the southwest is
near the Mississippi River. Temperatures through 1 PM are in
the mid to upper 60s. Dewpoints are in the upper 50s to lower
60s.

The cold front currently moving across the area is forecast to
move to our south and east tonight before stalling across
southern Missouri as the front becomes parallel to the flow
aloft. Models show a subtle shortwave ridge that will move
across the area tonight. A few showers and storms are possible
east of the river late this afternoon into the early evening.
Skies will remain clear overnight with light winds. Low
temperatures tonight are forecast to be in the lower to mid 50s.

On Wednesday, a closed 500 MB low is forecast o rotate into
western Iowa as a surface low rides along the old cold frontal
boundary. There is disagreement between the synoptic models
about how far north the surface low tracks and how far north the
warmer air and instability come. Forecasting soundings across
the area show the best shear and instability is in the lower
part of the atmosphere looking like the potential for low
topped convection especially south of a Fairfield to Galesburg
line. A marginal risk of severe storms is in place for the
entire area. The window for the risk is narrow and looks to be
during the late morning into the early afternoon. Large hail and
damaging winds are the main threats but there is also the
threat for a tornado or two if winds at the surface are backed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 209 PM CDT Tue May 7 2024

Broad troughing continues across the area through the day on
Thursday with scattered showers and storms possible through the
day. After Thursday, the flow aloft becomes more northwesterly
with a series of ridges and troughs moving across the Upper
Midwest. This results in chances of showers and storms every 24
hours or so.

High temperatures are forecast to be below normal Thursday
through Saturday before a general warming trend begins next
week.

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue May 7 2024

A cold front is forecast to move eastward across the eastern
Iowa TAF sites early this afternoon. Conditions will quickly
improve to VFR behind the front as MVFR ceilings clear.
Showers and storms may develop in the vicinity of KBRL and KMLI
through 21 UTC before the threat shifts to the east of the
area. Southwesterly winds are forecast to diminish after 00
UTC.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 617 PM CDT Tue May 7 2024

Convection associated with the cold front will push through
northern Illinois through 06z/08. Very short term models take
the convection in central Iowa into eastern Iowa by 06z/08
before dissipating. No TSRA/SHRA were included in the 00z TAFs
as the current probability of a TAF site being impacted is 10
percent at best. Otherwise expect VFR conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...08
Hazardous weather outlook, May 7, 3:05 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
305 PM CDT Tue May 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
305 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and storms are possible late this afternoon into
the early evening. A marginal risk for severe storms continues
along and east of the Mississippi River into this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday, there is another Marginal Risk for severe storms for
the entire outlook area during the afternoon into the evening.
The main risks will be lightning, strong gusty winds, and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but may be needed
again on Wednesday.

GENERAL STORM MOTION OF THE DAY:

Toward the northeast around 50 mph.

DC

In the hours before

Special weather statement, May 7, 6:30 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT Tue May 7 2024

ILZ009-017-080015-
Whiteside IL-Bureau IL-
630 PM CDT Tue May 7 2024

...A strong thunderstorm will impact portions of southeastern
Whiteside and northwestern Bureau Counties through 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hooppole, or 15 miles south of Morrison, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walnut, Tampico, Deer Grove, Ohio, Yorktown, New Bedford, Thomas,
Kasbeer, Normandy, and Van Orin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 8986 4167 8986 4171 8963 4159 8963
      4158 8935 4147 8935
TIME...MOT...LOC 2330Z 261DEG 41KT 4154 8990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Friedlein
Local storm report, May 7, 6:33 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
633 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             1 NNE Dubuque           42.51N 90.69W
05/07/2024  M0.25 Inch       Dubuque            IA   Trained Spotter

&&

DC
Local storm report, May 7, 6:38 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
638 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             2 W Galva               41.17N 90.08W
05/07/2024  E1.00 Inch       Henry              IL   Public

            Spotter reported lots of pea to dime size
            hail with a few up to quarters. Report
            relayed by EM.

&&

EH
Local storm report, May 7, 6:41 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
641 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             2 W Galva               41.17N 90.08W
05/07/2024  E1.00 Inch       Henry              IL   Trained Spotter

            Corrects previous hail report from 2 W
            Galva. Spotter reported lots of pea to dime
            size hail with a few up to quarters. Report
            relayed by EM.

&&

EH
Special weather statement, May 7, 6:58 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Tue May 7 2024

ILZ017-018-080045-
Bureau IL-Putnam IL-
658 PM CDT Tue May 7 2024

...Strong thunderstorms will impact portions of central and
southern Bureau and Putnam Counties through 745 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut to 6 miles east of Bradford.
Movement was east at 50 mph. These storms produced a 50 mph gust
near Kewanee earlier.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Ladd, Wyanet,
Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark, Cherry,
Malden, Seatonville, Standard, Milo, Arlington, and Dover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 8962 4145 8962 4149 8917 4115 8916
TIME...MOT...LOC 2357Z 249DEG 44KT 4149 8955 4117 8954

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Friedlein
Special weather statement, May 7, 7:03 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
703 PM CDT Tue May 7 2024

ILZ001-002-080045-
Jo Daviess IL-Stephenson IL-
703 PM CDT Tue May 7 2024

...A strong thunderstorm will impact portions of northeastern Jo
Daviess and central Stephenson Counties through 745 PM CDT
...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodbine, or 17 miles east of Galena, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Freeport, Lena, Stockton, Warren, Pearl City, Cedarville, Woodbine,
Dakota, Winslow, Nora, Buena Vista, Oneco, Orangeville, Kent, Eleroy,
Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Scioto Mills, and Winneshiek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9020 4248 9017 4250 8955 4225 8951
TIME...MOT...LOC 0002Z 270DEG 31KT 4235 9011

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:03 PM CDTSpecial Weather StatementDVNStephenson42 min
May 7, 9:23 PM CDTSpecial Weather StatementDVNJo Daviess37 min
May 7, 10:02 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess58 min
May 7, 10:04 PM CDTSpecial Weather StatementDVNMercer41 min
May 7, 10:09 PM CDTSpecial Weather StatementDVNWhiteside51 min
May 7, 10:23 PM CDTSpecial Weather StatementDVNStephenson67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.